FDA: Avoid drugs from company tied to meningitis

U.S. health officials ramped up warnings Thursday about a Massachusetts specialty pharmacy linked to a widening outbreak of a rare kind of meningitis, urging doctors and hospitals not to use any products from the company.
Associated Press
Oct 4, 2012

 

Investigators this week found contamination in a sealed vial of the steroid at the New England Compounding Center in Framingham, Mass., according to Food and Drug Administration officials.

Tests are under way to determine if it is the same fungus blamed in the outbreak that has sickened 35 people in six states. Five of them have died. All received steroid shots for back pain.

"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.

The company recalled the steroid medication last week and has shut down operations. The recalled steroid had been shipped to facilities in 23 states since July.

The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold. Health officials suspect it may have been in the steroid.

Investigators said they are still trying to confirm the source of the infection, but the one common theme in all the illnesses is that each patient got the steroid medication.

Tennessee has by far the most cases with 25. There are four cases in Virginia, two in Maryland and Florida and one each in North Carolina and Indiana.

In Tennessee, many of them got the shots at the Saint Thomas Outpatient Neurosurgery Center in Nashville, which had 2,000 vials of the suspect lots, the largest number. That clinic voluntarily closed last month to deal with the investigation.

Dr. Robert Latham, chief of medicine at Saint Thomas Hospital, said a patient died there late Wednesday or early Thursday, bringing the number of deaths in Tennessee to three. Deaths were also reported in Virginia and Maryland.

Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some of the patients also experienced slurred speech, and difficulty walking and urinating, Tennessee health officials said.

The time from infection to onset of symptoms is estimated at anywhere from a few days to a month, so some people may not have fallen ill yet, health officials said.

Last week, the New England Compounding issued a recall of three lots of the steroid — methylprednisolone acetate. In a statement Wednesday, the company said it had voluntarily suspended operations and was working with regulators to identify the source of the infection.

Compounding pharmacies mix ingredients for customized medicines that generally aren't commercially available, are needed in a different dose or formulation, or are in short supply. They are regulated by states.

The investigation began about two weeks ago after a case of fungal meningitis was diagnosed in Tennessee. Fungal meningitis is treated with high-dose antifungal medications, usually given intravenously in a hospital.

 

Comments

wiredmama222

OMG....doesn't the pharmaceutical company have a quality control set up before releasing their medications? I would LOVE to know which company is at the bottom of this terrible tragedy.

These families can count on them being willingly paid off for the deaths. This is an outrage. I am scheduled for one of these injections. You can BET I will be asking about it before submitting to it now.

Now I know why it wasn't immediately scheduled like is usually is. They normally give me the date and time immediatley, this time it was hesitated. HMMM...good for my doctor.

tk

I had six of those injections last October. Waste of time and money. They didn't work for me at all. I would be very concerned if I were scheduled for them now. Good luck to you wiredmama. I hope they are successful for you. They do work for some but not for others.